MAUDE Adverse Event Report: COOK INC ZILVER FLEX 35 BILIARY SELF-EXPANDING STENT; FGE CATHETER, BILIARY, DIAGNOSTIC

COOK INC ZILVER FLEX 35 BILIARY SELF-EXPANDING STENT; FGE CATHETER, BILIARY, DIAGNOSTIC
Model Number N/A
Medical Device Problem Codes Break (1069); Hole In Material (1293)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 09/13/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A supplemental report will be provided upon conclusion.
 
Event or Problem Description
A zilver flex 35 biliary self-expanding stent was used in an arteriogram.It was reported that the stent was placed over the wire and partially deployed when it broke.The distal part of the broken stent remains in the anterior tibial artery.A balloon was used and another stent was placed to complete the procedure.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any other adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
During evaluation of the complaint device on 16jan2018, a hole was observed in the zilver flex 35 biliary self-expanding stent tubing.(b)(4).The stent was flushed through both flushing ports prior to the procedure.A balloon was put through the complaint device and inflated to "seat" the stent better in the artery.Investigation - evaluation: a review of the complaint history, dimensional verification, device history record, documentation, instructions for use (ifu), manufacturing instructions, specifications, trends, quality control, functional testing, and visual inspection of the returned device was conducted during the investigation.One used zilver flex 35 biliary self-expanding stent was returned for evaluation, without the original packaging.The device was returned without the stent; damage was observed on the flexor.The device was flushed through the hub, with no issues found.The device was then flushed through the stent nesting area, and water was seen exiting where the flexor was damaged.A 0.035 inch diameter wire guide was unable to be passed through the device.A document-based investigation was performed.There is no evidence to suggest the finished product was not made to specifications.Numerous design verification and validation activities have been performed to ensure that this device meets design requirements.Review of the device history record of the finished product shows no nonconforming events that could contribute to this failure mode.A complaint history search revealed that there were no other reported complaints for this lot number.There is no information regarding the preparation of the device prior to use.Per the ifu, ¿do not attempt to remove the stent from the introducer system before use.Ensure that the red safety lock is not inadvertently removed until final stent release.¿ there is no information regarding the wire guide used during this procedure.Per the ifu, ¿deploy the stent over an extra stiff or ultra stiff wire guide.¿ the customer was unable to confirm if the user pulled the handle toward the hub during deployment.Per the ifu, ¿do not attempt to push the handle away from the hub during deployment.¿ it is unknown if there was severe calcification or tortuous anatomy or if pre-dilatation was performed before stent deployment.A tortuous or calcified anatomy could create resistance during deployment and cause/ or contribute to damage to the device.From the information provided, it appears that the complaint device was used in an arteriogram, suggesting that the device was used in the cardiovascular system, contrary to indications for use.Per the ifu, "the zilver 518 and 635 biliary stents are intended for palliation of malignant neoplasms in the biliary tree." based on the information provided, examination of the returned product, and the results of our investigation, a definite root cause could not be determined; however, it is likely that use of the stent in a non-indicated location contributed to this event.Per the risk assessment, no further action is required.Monitoring will continue to be performed for similar complaints.

Brand Name
ZILVER FLEX 35 BILIARY SELF-EXPANDING STENT
Common Device Name
FGE CATHETER, BILIARY, DIAGNOSTIC
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6880248
Report Number1820334-2017-03191
Device Sequence Number1142757
Product Code FGE
UDI-Device Identifier10827002501666
UDI-Public(01)10827002501666(17)181013(10)6301996
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K080037
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/30/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberZIB6-35-125-6-120
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 09/14/2017
Supplement Date Received by Manufacturer01/16/2018
Initial Report FDA Received Date09/20/2017
Supplement Report FDA Received Date01/30/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;